Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 99, NWS Phoenix, AZ

August 29, 2008Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 29, 2008, 9:42 PM MST for Gila County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2008, 9:42 PM MST (04:42 UTC)
Expired
Aug 29, 2008, 10:18 PM MST
In force
36 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 68 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 4:55 PM MSTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2008-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2008-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
556 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 300442
SVRPSR
AZC007-300545-
/O.NEW.KPSR.SV.W.0099.080830T0442Z-080830T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
942 PM MST FRI AUG 29 2008

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF ROOSEVELT...

* UNTIL 1045 PM MST

* AT 941 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF
  ROOSEVELT...AND MOVING SOUTHWEST AT 23 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNKIN CENTER

LAT...LON 3390 11127 3380 11116 3380 11114 3367 11109
      3366 11114 3368 11114 3368 11116 3365 11120
      3364 11125 3393 11141
TIME...MOT...LOC 0442Z 059DEG 20KT 3374 11124

$$

AJ
1 follow-up statement
000 
WWUS55 KPSR 300518
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1018 PM MST FRI AUG 29 2008

AZC007-300527-
/O.CAN.KPSR.SV.W.0099.000000T0000Z-080830T0545Z/
GILA AZ-
1017 PM MST FRI AUG 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GILA COUNTY IS
CANCELLED...

STORMS OVER THE TONTO BASIN AREA HAVE DISSIPATED AND THEREFORE THE 
WARNING HAS BEEN CANCELLED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MST
SATURDAY MORNING FOR SOUTHERN ARIZONA.

LAT...LON 3390 11127 3380 11116 3380 11114 3367 11109
      3366 11114 3368 11114 3368 11116 3365 11120
      3364 11125 3393 11141
TIME...MOT...LOC 0517Z 059DEG 20KT 3364 11144

$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:45 PM MST, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 29, 3:45 PM MST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
345 PM MST FRI AUG 29 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

&&

.SYNOPSIS...
ANOTHER ROUND OF THUNDERSTORMS IS LIKELY THIS EVENING...AND SOME
STORMS WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAINFALL AND
STRONG DAMAGING WINDS...WITH STORM ACTIVITY EXPECTED TO DIMINISH
AFTER MIDNIGHT. THE MOIST AND UNSTABLE AIR WILL CONTINUE OVER THE
REGION THROUGH THE HOLIDAY WEEKEND...CONTINUING THE THREAT FOR
SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCE FOR VALLEY WIDE
RAIN LATE SATURDAY INTO SUNDAY. A DRIER AIRMASS FROM THE NORTHWEST
WILL MOVE INTO THE AREA STARTING TUESDAY...SIGNIFICANTLY DECREASING
THE THREAT FOR SHOWERS AND THUNDERSTORMS...WHILE WARMING
TEMPERATURES TO SLIGHTLY ABOVE AVERAGE FOR EARLY SEPTEMBER.

&&

.DISCUSSION...
SKIES ARE MOSTLY SUNNY ACROSS OUR CWA...AND WE HAVE WARMED UP NICELY
THIS AFTERNOON...INTO THE UPPER 90S AND NEAR 100 DEGREES AT MANY
LOCALES. SO FAR THERE IS MORE CONVECTIVE ACTIVITY THIS AFTERNOON
COMPARED TO YESTERDAY...WITH THUNDERSTORMS FORMING ALONG THE RIM AND
OVER THE WHITE MOUNTAINS. 12Z PSR-TUS RAOBS...FORECAST SOUNDINGS AND
MODELS STILL INDICATING STRONG E-SELY FLOW AT 500 MB (30-40KT) THAT
WILL PERSIST ACROSS SOUTH-CENTRAL ARIZONA AND SOUTHEAST CALIFORNIA.
THE STRONGER FLOW IS SANDWICHED IN BETWEEN A LOW PRESSURE SYSTEM
OVER THE GULF OF CALIFORNIA AND A DEEPENING TROF OVER THE NORTHWEST
CONUS. THE FLOW WILL SERVE TO DIRECT ANOTHER ROUND OF STORMS
WESTWARD OVER THE CENTRAL AND SOUTHWEST DESERTS THIS EVENING. AS
STORMS PUSH OFF THE HIGHER TERRAIN...THEY WILL MOVE INTO A MOISTURE
AND CAPE-RICH ENVIRONMENT WITH PLENTY OF INSTABILITY. SO THE THREAT
FOR THUNDERSTORMS TO BECOME MORE ORGANIZED AND SUPPORT STRONGER
DAMAGING WINDS IS A PROBABILITY (SPC PLACED SLIGHT RISK FOR
SOUTHWEST AZ DESERTS). EXTENDED LIKELY POPS ACROSS OUR EASTERN
ZONES...CHANCE AROUND THE LOWER COLORADO RIVER AREA YUMA AND BLYTHE.
STORMS THAT FORM WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY
RAINFALL AND STRONG DAMAGING OUTFLOW WINDS.

SATURDAY...THE RIDGE BEGINS TO WEAKEN AND SHIFT EASTWARD IN ADVANCE
OF THE STRONG WEST COAST TROF SLATED TO MOVE THROUGH THE REGION THE
LATTER PART OF THE WEEKEND. SHORT WAVE IMPULSES IN THE EASTERLY FLOW
OVER MEXICO WILL HELP REINFORCE MOIST SOUTHERLY FLOW OVER ARIZONA.
AS THE TROF IN THE WESTERLIES CONTINUES TO DIG SOUTHWARD AND MOVE
THROUGH THE REGION...IT WILL INTERACT WITH THE MOISTURE AND UNSTABLE
AIRMASS FOR A RATHER DYNAMIC SITUATION OVER MUCH OF THE STATE
SATURDAY NIGHT INTO SUNDAY. LATEST MOS NUMBERS STILL INDICATE AN
INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS THIS WEEKEND...WITH
SOME SEVERE STORMS AS WELL. IT IS DIFFICULT TO PIN-POINT THE MAIN
THREAT WITH THE WEATHER EXPECTED OVER THE WEEKEND...AS WE COULD VERY
WELL SEE STRONG GUSTY SEVERE WINDS IN EXCESS OF 58 MPH...HAIL 3/4
INCH TO ONE INCH IN DIAMETER...AS WELL AS LOCALLY HEAVY RAIN AND
FLOODING IN FAVORABLE LOW LYING AREAS.

PREVIOUS DISCUSSION...
TUESDAY THROUGH THE END OF THE WORK WEEK...THE STRONG WEST COAST
TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE GREAT BASIN...WITH A
MUCH DRIER AIRMASS FROM THE NORTHWEST SHUNTING OUR MONSOON MOISTURE
WELL TO THE SOUTH AND EAST STARTING TUESDAY. WILL THIS BE THE END
TO THE MONSOON FLOW FOR SUMMER 2008??? HMMM...NOT SURE YET...BUT IT
DOES APPEAR A WEAKER PAC TROUGH FLOW WILL REINFORCE THAT THINKING
MID TO LATTER PART OF THE WEEK...WITH THE WESTERLIES ONCE AGAIN
BECOMING OUR MAIN WEATHER FEED. MEANWHILE...TEMPERATURES WILL WARM
BACK TO NEAR AVERAGE/SLIGHTLY ABOVE AVERAGE FOR EARLY SEPTEMBER
...WITH HIGHS ACROSS THE SOUTH-CENTRAL DESERTS AROUND 102...AND
SLIGHTLY WARMER OUT WEST AROUND 105/107 ACROSS THE SOUTHEAST CA
DESERTS.

&&

.AVIATION...
AS OF 10 AM SKIES WERE MOSTLY SUNNY FROM PHOENIX EASTWARD INTO SRN
GILA COUNTY. IT REALLY LOOKS LIKE TODAY COULD SEE A REPEAT
PERFORMANCE OF THE SIGNIFICANT THUNDERSTORM ACTIVITY SEEN THURSDAY
NIGHT. WIND FIELDS IN THE MID/UPPER LEVELS ARE STRONG...WITH GOOD
SHEAR AND A FAVORABLE ELY STEERING CURRENT. MOISTURE AND INSTABILITY
ARE PLENTIFUL OVER THE LOWER DESERTS. TEMPS ARE RUNNING SIMILAR TO
YESTERDAY AT THIS TIME...EVEN AHEAD IN PLACES...AND CU IS ALREADY
FORMING OVER THE HIGHER TERRAIN EAST OF PHOENIX/ALONG THE ERN RIM.
CU DEVELOPMENT IS AHEAD OF THE PACE OF YESTERDAY. THIS ADDS UP TO A
VERY ACTIVE THUNDERSTORM EVENING OVER THE CENTRAL DESERTS...
INCLUDING THE KPHX/KIWA TAFS. STILL A BIT EARLY TO TIME THE STORMS
ARRIVAL SO WILL OPT TO LEAVE THE TEMPO OR PROB30 GROUPS OUT OF THE
TAFS...BUT WILL MENTION VCTS AFT 02Z AND ADD A TEMPO GROUP FOR WINDS
TO GUST UP TO 35KTS. MAIN WINDOW OF ACTIVE WEATHER LIKELY TO BE FROM
02Z-05Z OVER THE CENTRAL DESERTS. CIGS WITH STORMS COULD EASILY
LOWER TO BELOW 2000 FEET AT TIMES...VSYBS IN HEAVY RAIN COULD GO
BELOW 2 MILES....AND WIND GUSTS OVER 50KTS ARE NOT OUT OF THE
QUESTION. AGAIN...TAFS CAN BE UPDATED TO REFLECT THE SIGNIFICANT
WEATHER THREATS WHEN TIMING IS A BIT MORE CLEAR CUT.

FOR THE WESTERN DESERTS...AND THE KYUM/KBLH/KIPL TAFS...CONVECTIVE
WEATHER OVER CENTRAL AZ WILL LIKELY MOVE WITH THE ELY STEERING
CURRENTS AND MOVE INTO THE AREA AFTER ABOUT 05Z...CONTINUING TIL
NEAR 10Z. STILL TOO EARLY TO MENTION PROB OR TEMPO GROUPS IN THE
TAFS BUT WILL ADD A VCTS AND CALL FOR CIGS AROUND 10K FEET. SHOULD
STORMS MOVE IN...CIGS COULD LOWER TO BELOW 5000 FEET BRIEFLY AND
VSYBS COULD LOWER BELOW 3 MILES IN HEAVY RAIN OR BLOWING DUST/SAND.
WIND GUSTS COULD ALSO EXCEED 45KT WITH HEAVY DOWNBURSTS. CONFIDENCE
NOT HIGH ENOUGH ATTM TO BE THAT PESSIMISTIC WITH THE TAFS...BUT
LATER SHIFTS CAN UPDATE AS NEEDED WHEN THE STORM DEVELOPMENT IS MORE
CLEAR CUT.

MORE SIGNIFICANT WEATHER...AVIATION WISE...EXPECTED THIS WEEKEND AS
A PACIFIC LOW PRESSURE SYSTEM IS EXPECTED TO APPROACH AZ AND LEAD TO
SIGNIFICANT THUNDERSTORM ACTIVITY OVER OUR LOWER DESERTS EACH DAY.
STAY TUNED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FOLLOWING THE PASSAGE OF A STRONG PACIFIC LOW PRESSURE TROUGH THIS
WEEKEND...A DRIER WESTERLY TO SOUTHWESTERLY FLOW ALOFT WILL MOVE IN
AND AFFECT THE AREA MONDAY THROUGH THE MIDDLE OF THE WEEK.
TEMPERATURES ON MONDAY WILL BE WELL BELOW NORMAL...THEN GRADUALLY
RISE TO NEAR SEASONAL VALUES BY THE MIDDLE OF NEXT WEEK. BREEZY
SOUTH TO SOUTHWEST WINDS ARE EXPECTED MONDAY...WITH DECREASING WIND
THE REST OF THE WEEK. OTHERWISE NO SIGNIFICANT FIRE WEATHER ISSUES
ARE EXPECTED DURING THE PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/WANEK
AVIATION...CB
FIRE WEATHER...CB
Hazardous weather outlook, Aug 29, 6:30 AM MST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
630 AM MST FRI AUG 29 2008

AZZ020>028-CAZ030>033-300130-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
630 AM MST FRI AUG 29 2008 /630 AM PDT FRI AUG 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING. STORMS ARE NOT EXPECTED TO BE AS SEVERE
AS THURSDAY EVENING...BUT COULD STILL HAVE WIND GUSTS IN EXCESS OF 50
MPH...SMALL HAIL...AND PERIODS OF HEAVY RAIN WITH LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS AN INCREASING THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS
SATURDAY...AND MORE SO SUNDAY INTO SUNDAY EVENING. THE MAIN THREAT
WILL ONCE AGAIN BE GUSTY WINDS IN EXCESS OF 50 MPH...SMALL HAIL...AND
PERIOD OF HEAVY RAINFALL WITH LOCALIZED FLOODING. SCATTERED SHOWERS
AND THUNDERSTORMS WILL AFFECT THE SOUTH-CENTRAL DESERTS FIRST...
BEFORE MOVING WESTWARD ACROSS SOUTH-CENTRAL ARIZONA AND INTO THE
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA DESERTS LATER IN THE
EVENING HOURS.

DRIER AIR WILL MOVE IN FROM THE NORTHWEST STARTING MONDAY...
DECREASING THE THREAT FOR SHOWERS AND THUNDERSTORMS MONDAY THROUGH
THURSDAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

WANEK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 9:18 PM MSTDust Storm WarningPSR102 min
Aug 29, 10:08 PM MSTSevere Thunderstorm WarningPSRMaricopa52 min
Aug 29, 11:11 PM MSTSevere Thunderstorm WarningPSRMaricopa43 min
Aug 29, 11:23 PM MSTAreal Flood AdvisoryPSRMaricopa112 min
Aug 29, 11:39 PM MSTSevere Thunderstorm WarningPSRMaricopa66 min
Aug 30, 12:01 AM MSTDust Storm WarningPSR119 min
Aug 30, 12:57 AM MSTSevere Thunderstorm WarningPSRLa Paz63 min
Aug 30, 1:32 PM MSTSevere Thunderstorm WarningPSRMaricopa43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.